Ask a doctor

Discoloration on Injection Sites One Year After Restylane

When I was treated with Restylane a year ago, I was not informed that pain medication shouldn't be taken before the procedure. Since I had taken Advil the night before, I was wondering if it was the reason why I had severe bruising which lasted for months. I still have discoloration around the injection sites, which I fear would never go away. Was it due to advil or to the doctor's injection skills? Also, is there a remedy for this? And is it safe to have Restylane again?

Doctor Answers (3)

Is it Restylane bruising or something else?

+2

Bruising should go away in that time frame. There is another possiblility called the Tyndall affect which can look like bruising. It is from filler being placed a little to close to the surface of the skin and can appear bluish. There is an enzyme that can be placed in those areas to help dissolve the filler in those spots. Of course, there is always a little makeup as well if you like the contour improvemnt that you received from the Restylane treatment. Good Luck.

 

Robert F. Gray, MD, FACS

Bay Area Facial Plastic Surgeon
3.0 out of 5 stars 12 reviews

Reverse Prolonged Bruising from Restylane.

+1

Because the bruising is still visible so long after the injections, it's possible that a phenomenon called Hemosiderin staining has occurred. In situations like these that we see in our practice, we are able to use q-switched lasers to remove the stains. The two most common q-switched lasers are the Palomar Q-Yag V and the Hoya Conbio Medlite C6. Look for a physician that has experience using these lasers for your condition and you should be able to find a solution. Good luck.

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

2 causes of discoloration

+1

Advil, like most anti inflammatory medications used for pain relief, do thin the blood and contribute to bruising. (Tylenol and Extra Strength Tylenol dont do this. You should also avoid aspirin, vitamin E, fish oil, and alpha omega oils for a week before your treatment.)

There are 2 possibile causes for your prolonged discoloration. The first is from the Tyndall effect which is light refracting through the water based Restylane material causing a bluish tinge to be visible. Treatment for this is removal of the Restylane using an enzyme that is injected to dissolve it.

The second possible cause is hemosiderin deposits that resulted from the bleeding that occured with your injections. Hemosiderin is the iron component in blood. When it leaks out into the surrounding area causing a bruise, it can leave behind a stain. Vitamin K cream, especially Auriderm, can help to resolve this.

Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 30 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...